If you’re currently taking blood thinners and experiencing erectile dysfunction (ED), you may be wondering whether blood thinners are causing your ED. In this article, we’ll be explaining what ED is and why it happens, whether blood thinners cause ED, and what you should do if you’re struggling with ED.
To begin with, let’s take a look at what erectile dysfunction (ED) is.
Erectile dysfunction is a sexual dysfunction in which one is unable to achieve or maintain an erection long or firm enough for sexual intercourse. So if you are persistently having trouble getting hard, or if your erection is going away too quickly, you are likely experiencing ED.
However, do note that it is perfectly normal to experience such symptoms occasionally. You should only be concerned if these symptoms appear the majority of time you have sex, or if it is negatively impacting your emotional health or your relationship with your partner.
If you are currently experiencing ED, it may make you feel better to know that you are not alone. Across the globe, ED is the most prevalent sexual dysfunction, and is experienced by a third of all males. In Singapore, ED affects 51.3% of men over 30 years old.
While ED is a condition with varied causes, ED can stem from either physical or psychological causes, though it is more often a result of both.
Physical causes are more common, and involve medical conditions such as diabetes, high blood pressure, high cholesterol and cardiovascular disease. The prevalence of ED is also known to increase with age, partially due to the increasing risk of health conditions which may in turn affect one’s ability to achieve and maintain an erection.
On the other hand, psychological causes include low self-esteem, anxiety, stress and depression. While psychological causes are less common, research finds that 1 in 5 cases of ED are the result of psychological factors.
If you’re currently experiencing ED, there are multiple treatment options.
ED is commonly treated with prescription medications. The most commonly prescribed medication for ED is Viagra, an oral medication pill. The main ingredient in Viagra is Sildenafil, which helps to dilate your blood vessels and increase the flow of blood to the penile tissues. This in turn will help you achieve and maintain an erection.
If you would like to be prescribed ED medication, you should consult a doctor. Here at Noah, doctors on our platform can determine the medication, dosage and method of intake best suited to your needs, and can prescribe you medication such as generic Viagra if found suitable.
Blood thinners are medications that are often prescribed by doctors after certain types of surgical procedures, or for patients with cardiovascular diseases. They help to both lower your risk of blood clots forming, as well as prevent existing blood clots from enlarging. This is important because blood clots can hinder the proper flow of blood in the body, putting you at risk of medical emergencies such as strokes or heart attacks.
Generally, there are two types of blood thinners that are prescribed to patients: anticoagulants and antiplatelets. While anticoagulants slow down the formation of blood clots, antiplatelets help to stop platelets (which are essentially tiny blood cells) from forming into blood clots.
Some common anticoagulants are enoxaparin, warfarin and heparin. Common antiplatelets include ticlopidine, clopidogrel, aspirin and dipyridamole. If you’re currently taking any of these, be sure to use them as directed, and consult a doctor if you are taking blood thinners with any other medications.
If you’re taking blood thinners, you may rest assured that these medications will not cause or exacerbate ED symptoms. However, if you noticed that your ED symptoms began showing up around the time you started taking blood thinners, it is likely that your pre-existing medical condition could also be the cause of your ED.
Most patients who take blood thinners are at risk of developing blood clots due to medical conditions such as high blood pressure, diabetes, cancer or cardiovascular disease. Many of these conditions are also risk factors for ED. So, it is likely that your medical condition (and not the blood thinners that you’re taking) is what’s causing your ED.
However, if you’re currently on blood thinners, it is crucial that you discuss with a doctor about whether or not it is safe for you to take Viagra or engage in sexual activity. Sexual activity could put a strain on your heart if you’re experiencing cardiovascular health issues.
Here at Noah, doctors on our platform can ascertain the root cause of your ED as well as determine the ED medication, dosage and method of intake best suited for you. If prescribed, your medication will be delivered right to your door within 4 hours, at no additional cost.
To sum up, blood thinners do not cause ED. However, the medical condition underlying your need for blood thinners may be the reason why you’re experiencing ED symptoms. Generally, it is safe to take blood thinners with ED medications such as Viagra, but you should always consult a doctor first.
Articles featured on Noah are for informational purposes only and should not be constituted as medical advice, diagnosis or treatment. If you have any medical questions or concerns, please talk to your healthcare provider. If you're looking for a healthcare provider, click here.